Flash Flood, Sussex
- When
- May 17, 2:00 PM EST to 4:00 PM EST
- Where
- Sussex County, Georgetown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
In addition to the severe weather, the thunderstorms dropped very heavy rain in and around Georgetown. Doppler radar storm total estimates reached between 3 and 4 inches just west of the town.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
In addition to the severe weather, the thunderstorms dropped very heavy rain in and around Georgetown. Doppler radar storm total estimates reached between 3 and 4 inches just west of the town. Flooding of streets and several homes were reported within Georgetown. Race Street was impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 17, 12:40 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 140 PM EDT MON MAY 17 2004 SUITE OF PRODUCTS UPDATED TO ACCOUNT FOR CONVECTION SOUTH AND PATCHY FOG ALONG SOUTH COAST. NO OTHER CHANGES. PREV AFDS BELOW. && ******************************************************************* EXTENSIVE AREA OF CLDS/FOG ADVECTED DOWNBEACH FROM L.I. THIS MORNING INTO CENTRAL NJ AND COASTAL AREAS TO OCEAN CO. VSBYS VARY BUT SAFE TO SAY LESS THAN 2 AND EVEN NEAR ZERO IN SOME AREAS. ZONES HAVE BEEN UPDATED FOR THAT AND LOWERED TEMPS. AS DAY WEARS ON SOME LIFTING OF THE CLD DECK WILL OCCUR BUT MESO ETA SHOWS E-NE WINDS PREVAILING FOR GOOD PART OF THE MRNG/AFTN HRS. MARINE CHANGES TO REFLECT FOG HAVE BEEN SENT ALONG WITH MWS. SEE YA EBERWINE *** EARLIER AFD BELOW AT 430 AM, THE REMNANTS OF THE FRONTAL BOUNDARY SEEMED TO EXTEND FROM LOWER CHESTER COUNTY, ACROSS WILMINGTON AND VINELAND TO ABOUT MARGATE AND LONGPORT, THEN OFF OF THE COAST. A FEW SPOTTY SHOWERS HAD DEVELOPED ALONG THE FRONT. WITHOUT MUCH TO SUSTAIN THEM, THE SHOWERS SHOULDNT HANG AROUND FOR VERY LONG. WELL KEEP AN EYE ON THEM. MEANWHILE, THE FRONT SHOULD CONTINUE TO DISSIPATE THIS MORNING. OTHER THAN THE ISOLATED SHOWERS ALONG THE FRONTAL BOUNDARY EARLY THIS MORNING WE SHOULDNT NEED TO MENTION ANY PRECIP FOR TODAY. WE WILL HOWEVER NEED TO MONITOR THE STRATUS AND FOG APPROACHING FROM THE NORTHEAST. AT ITS PRESENT RATE OF SPREAD IT SHOULDNT REACH OUR NORTHERN COAST UNTIL AFTER DAYBREAK. OUR THINKING IS THAT ONCE THE SUN BEGINS TO HEAT THE LAND SURFACES THE STRATUS AND FOG WONT BE ABLE TO MAKE MUCH PROGRESS INLAND. BY TONIGHT WELL BE UNDER A MORE SOUTHERLY FLOW WHICH SHOULD PREVENT THE STRATUS AND FOG FROM PENETRATING TOO FAR INTO OUR FORECAST AREA. PERHAPS IT MIGHT JUST AFFECT MIDDLESEX COUNTY, MONMOUTH COUNTY AND NORTHERN OCEAN COUNTY FOR A TIME. FOR TONIGHT SOME LEFTOVERS FROM CONVECTION THAT IS EXPECTED TO DEVELOP TO OUR SOUTHWEST SHOULD RIDE UP THE APPALACHIANS. AS A RESULT, WELL MENTION A CHANCE OF SHOWERS FOR ALL OF OUR COUNTIES TO THE WEST AND NORTH OF PHL. FOR THE REMAINDER OF THE FORECAST PERIOD WEVE PARED DOWN THE MENTIONS OF PRECIP. WELL REINTRODUCE THE CHANCE OF PRECIP TO OUR NORTHERN ZONES ON TUESDAY AFTERNOON AS OUR NEXT FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. FROM THERE, WELL GRADUALLY SPREAD THE CHANCE POPS TO THE SOUTHEAST ON TUESDAY EVENING AND TUESDAY NIGHT. THE FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS OUR SOUTHERN COUNTIES, MUCH AS THE PRESENT FRONT HAS. WELL GRADUALLY REMOVE THE MENTION OF CHANCE POPS FROM NORTH TO SOUTH DURING THE PERIOD FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AS THE FRONT WASHES OUT AND SLIGHTLY DRIER AIR BUILDS ACROSS OUR NORTHERN COUNTIES. THE ONLY OTHER MENTION OF PRECIP IN THE FORECAST PERIOD WILL BE CONFINED TO THE VICINITY OF THURSDAY NIGHTS COLD FRONT. THAT FRONT IS EXPECTED TO MAKE IT THROUGH OUR ENTIRE FORECAST AREA AND IT SHOULD USHER IN A PERIOD OF DRY WEATHER FOR FRIDAY AND PERHAPS FOR THE ENTIRE COMING WEEKEND. - IOVINO && .MARINE... WEAK PRESSURE SYSTEMS WILL HELP KEEP WINDS AND SEAS RELATIVELY LOW THROUGH THE WEEK...ALTHOUGH A S TO SW FLOW AHEAD OF AN APPROACHING COLD FRONT MAY PUSH SEAS TO NEAR SCA CRITERIA NEAR THE NRN BOUNDARY OF OUR WATERS TUE NIGHT. - RPW && .AVIATION... SCT TO BKN AC THIS MRNG WILL GIVE WAY TO SCT AND THEN BKN SC LATER TODAY. AREAS OF FOG HAVE DEVELOPED...ESPECIALLY WHERE SHOWERS OCCURRED LAST NIGHT. THE FOG IS NOT DENSE...WITH MIV BEING THE ONLY REPORTING STATION BELOW 2 MILES AS OF 4 AM. IT SHOULD BURN OFF RATHER QUICKLY AFTER SUNRISE. A LARGE AREA OF ST MOVING DOWN FROM THE NEW ENGLAND COASTAL WATERS WILL BE APPROACHING OUR REGION TODAY BUT I DONT EXPECT IT TO BE ABLE TO MOVE INLAND DURING THE DAYLIGHT HOURS. ONCE THE SUN SETS...ITS A DIFFERENT STORY. QUESTION IS...HOW FAR INLAND WILL IT GET AND HOW WILL IT HOLD TOGETHER AS THE WINDS SWING FROM SE TO S. FOR NOW WILL BRING DOWN TO IFR...BUT MAY THROW IN A TEMPO GROUP FOR LIFR FOR SEVERAL HOURS. - RPW && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EDT MON MAY 17 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-171200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 530 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 204 PM EDT MON MAY 17 2004 DEZ002>004-172000- DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE- 204 PM EDT MON MAY 17 2004 SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID AFTERNOON. THE HEAVIEST ACTIVITY BETWEEN 1 AND 2 PM HAS BEEN OVER CENTRAL AND EASTERN SUSSEX COUNTY NORTHWARD INTO EXTREME SOUTHERN KENT COUNTY DELAWARE. SOME OF THESE STORMS WILL YIELD VERY HEAVY RAIN...WITH ISOLATED LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES IN AN HOUR. ALSO...BE ALERT FOR BRIEF WIND GUSTS TO 45 MILES AN HOUR...AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. THE STORMS ARE EXPECTED TO MOVE SLOWLY NORTHEAST DURING THE AFTERNOON.
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG SELLERSVILLE 40.36N 75.31W
05/15/2004 BUCKS PA LAW ENFORCEMENT
TREES, LIMBS AND WIRES DOWN AROUND AREA.
0900 PM TSTM WND DMG GLENDON 40.66N 75.24W
05/15/2004 NORTHAMPTON PA EMERGENCY MNGR
TREES DOWN IN WILLIAMS TOWNSHIP.
0825 PM HAIL MACUNGIE 40.52N 75.55W
05/15/2004 0.75 INCH LEHIGH PA EMERGENCY MNGR
HAIL COVERING GROUND.
0825 PM FLASH FLOOD EMMAUS 40.54N 75.50W
05/15/2004 LEHIGH PA EMERGENCY MNGR
ROADS FLOODED.
&&
MPDThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398867.